Ingredients in Excedrin Migraine

Excedrin Migraine is an over-the-counter (OTC) medication that contains a combination of ingredients to relieve migraine symptoms. According to the Mayo Clinic, a migraine is a chronic headache that can cause significant pain for hours or even days. Symptoms of a migraine headache include moderate to severe head pain, nausea, vomiting and sensitivity to light. The blend of ingredients in Excedrin Migraine make it an effective medication for some migraine sufferers.

. (Image: Getty Images)

Acetaminophen

According to Excedrin.com, acetaminophen 250mg is an active ingredient in Excedrin Migraine. Acetaminophen is used to reduce pain by inhibiting chemical signals that are related to pain. Few side effects are associated with acetaminophen; however, you must take caution in preventing an overdose. According to Drugs.com, you cannot take more than 1g of acetaminophen per dose or more than 4g per day. Failure to follow these recommendations can lead to severe liver damage. Be sure that you are not taking any other medications that contain acetaminophen while using Excedrin Migraine.

Aspirin

Aspirin 250mg is an active ingredient in Excedrin Migraine, according to Excedrin.com. Aspirin is a pain reliever that also works by inhibiting chemical signals that are related to pain. Side effects of aspirin include excessive bleeding, black or blood stools, fever lasting longer than 10 days and ringing in the ears, according to Drugs.com. These side effects occur because aspirin also inhibits platelets, which can result in excessive bleeding. Consult your doctor before taking Excedrin Migraine with other blood-thinning medications. Do not give Excedrin Migraine to children or teenagers because it may cause Reye's Syndrome, a condition that can cause swelling of the liver and brain.

Caffeine

Excedrin.com lists caffeine 65mg as a pain reliever aid in Excedrin Migraine. Caffeine works to increase the pain relieving effects of acetaminophen when taken together. Drugs.com states that caffeine can also relax blood vessels in the brain to improve blood flow during a migraine headache. According to Excedrin.com, 65mg of caffeine is equivalent to the amount of caffeine in a cup of coffee. Therefore, avoid drinking coffee or other caffeine-containing substances as you might feel nervousness, irritability, sleeplessness or experience an irregular heart beat.

Inactive Ingredients

Inactive ingredients, or excipients, are substances that aid in ease of use, or support the active ingredient, in medications. The inactive ingredients in Excedrin Migraine include benzoic acid, carnauba wax, FD&C blue No. 1, hydroxypropylcellulose, hypromellose, microcrystalline cellulose, mineral oil, polysorbate 20, povidone, propylene glycol, simethicone emulsion, sorbitan monolaurate, stearic acid and titanium dioxide, according to Excedrin.com. Consult your doctor before taking Excedrin Migraine if you are allergic to any of these ingredients.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.